Hail, Hitchcock
- When
- May 24, 4:28 PM CST
- Where
- Hitchcock County, 9.12 mi S of Stratton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -101.260
Thunderstorms developed across eastern Colorado during the late morning hours and moved into southwest Nebraska and extreme northwest Kansas during the afternoon. Quarter to golf ball sized hail was reported, breaking at least one windshield in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across eastern Colorado during the late morning hours and moved into southwest Nebraska and extreme northwest Kansas during the afternoon. Quarter to golf ball sized hail was reported, breaking at least one windshield in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 12:20 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT MON MAY 24 2010
.DISCUSSION...
1215 PM MDT MON MAY 24 2010
AT 1815Z DRYLINE JUST PUSHING THROUGH KLIC AND KLHX WITH STORMS
GOING UP ALONG THE CO/KS BORDER. STORMS WILL CONTINUE TO FIRE
GENERALLY EAST OF WHERE THEY DID YESTERDAY AS DRYLINE CONTINUES TO
MOVE INTO THE AREA. AROUND OR SHORTLY AFTER MIDNIGHT MOST OF THE
CONVECTION SHOULD BE ACROSS THE FAR EAST/SOUTHEAST PARTS OF THE
AREA OR JUST OUT OF THE AREA.
WEATHER PATTERN FOR THE NEXT SEVERAL DAYS SHOWS UPPER RIDGING
ACROSS THE CENTER OF THE COUNTRY WITH A LARGE UPPER TROUGH OVER
THE WEST. THIS PATTERN WONT CHANGE MUCH TIL PERHAPS SATURDAY WHEN
THE WEST COAST TROUGH LIFTS INTO THE NORTHERN PLAINS...FLATTENING
THE RIDGE A BIT.
AS HAS BEEN MENTIONED THE PAST FEW DAYS...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST TOMORROW AND TOMORROW
NIGHT CONTINUING INTO WEDNESDAY. A BRIEF LULL TIL THURSDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON...MAINLY ACROSS THE WEST
CLOSER TO INSTABILITY...MOISTURE AND UPPER TROUGH.
99
&&
.AVIATION...
1122 AM MDT MON MAY 24 2010
FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.
FOLTZ
99
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013.
WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ002>004-014>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 24 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM NON-TSTM WND GST JOES 39.65N 102.68W
05/24/2010 M68 MPH YUMA CO MESONET
&&
DTHEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/24/2010 M63 MPH KIT CARSON CO ASOS
&&
DTHEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM NON-TSTM WND GST IDALIA 39.70N 102.30W
05/24/2010 M58 MPH YUMA CO DEPT OF HIGHWAYS
&&
DTHEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM NON-TSTM WND GST 6 SE BEECHER ISLAND 39.82N 102.05W
05/24/2010 M62 MPH YUMA CO MESONET
&&
DTHEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG OBERLIN 39.82N 100.53W
05/24/2010 DECATUR KS PUBLIC
12-14 INCH DIAMETER TREE LIMB BLOWN DOWN ONTO POWER
LINES, CAUSING POWER TO BE LOST
&&
JMARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM NON-TSTM WND GST ATWOOD 39.81N 101.04W
05/24/2010 M55 MPH RAWLINS KS BROADCAST MEDIA
MEASURED BY KSN WEATHERLAB SITE IN ATWOOD.
&&
JMARTINThe Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
4 hail. Local standard time, as filed.
Spotter also reported wind gusts around 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230813, 230814, 230815, 230816.